Alert archive / Colorado / Winter Weather Advisories in 2021

Winter Weather Advisory 19, NWS Pueblo, CO

April 13, 20218 counties in Colorado

NWS Pueblo, CO issued this winter weather advisory at Apr 13, 2021, 3:48 AM MDT for 8 counties in Colorado. It took effect at Apr 13, 2021, 1:00 PM MDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Apr 13, 2021, 3:48 AM MDT (09:48 UTC)
In effect from
Apr 13, 2021, 1:00 PM MDT
Expired
Apr 14, 2021, 6:00 AM MDT
In force
17 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Chaffee County, CO, Costilla County, CO, Custer County, CO, Fremont County, CO, Huerfano County, CO, Lake County, CO, Saguache County, CO

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 9.8 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2021-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2021-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3783 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

231 
WWUS45 KPUB 130948
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
348 AM MDT Tue Apr 13 2021

COZ058-061-063-073-131800-
/O.NEW.KPUB.WW.Y.0019.210413T2100Z-210414T1200Z/
Western Mosquito Range/East Lake County Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
348 AM MDT Tue Apr 13 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
6 AM MDT WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 8 
  inches.

* WHERE...Western Mosquito Range, Western Chaffee County Between
  9000 and 11000 Feet, Western Mosquito Range, and Northern 
  Sangre de Cristo Mountains Above 11000 Feet Counties.

* WHEN...From 3 PM this afternoon to 6 AM MDT Wednesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

* ADDITIONAL DETAILS...The heaviest snow will fall this evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

COZ060-131800-
/O.NEW.KPUB.WW.Y.0019.210413T1900Z-210414T1200Z/
Eastern Sawatch Mountains Above 11000 Feet-
348 AM MDT Tue Apr 13 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
6 AM MDT WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 8 
  inches.

* WHERE...Eastern Sawatch Mountains Above 11000 Feet County.

* WHEN...From 1 PM this afternoon to 6 AM MDT Wednesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

* ADDITIONAL DETAILS...The heaviest snow is expected to fall late
  this afternoon and evening with snow gradually decreasing
  overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
4 follow-up statements
439 
WWUS45 KPUB 131815
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
1215 PM MDT Tue Apr 13 2021

COZ058-061-063-073-140215-
/O.CON.KPUB.WW.Y.0019.210413T2100Z-210414T1200Z/
Western Mosquito Range/East Lake County Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
1215 PM MDT Tue Apr 13 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT
WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 8 
  inches.

* WHERE...Western Mosquito Range, Western Chaffee County Between 
  9000 and 11000 Feet, Western Mosquito Range, and Northern 
  Sangre de Cristo Mountains Above 11000 Feet Counties.

* WHEN...From 3 PM this afternoon to 6 AM MDT Wednesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

COZ060-140215-
/O.CON.KPUB.WW.Y.0019.210413T1900Z-210414T1200Z/
Eastern Sawatch Mountains Above 11000 Feet-
1215 PM MDT Tue Apr 13 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT
WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 8 
  inches.

* WHERE...Eastern Sawatch Mountains Above 11000 Feet County.

* WHEN...From 1 PM this afternoon to 6 AM MDT Wednesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
154 
WWUS45 KPUB 132054
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
254 PM MDT Tue Apr 13 2021

COZ058-061-063-073-140500-
/O.CON.KPUB.WW.Y.0019.210413T2100Z-210414T1200Z/
Western Mosquito Range/East Lake County Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
254 PM MDT Tue Apr 13 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT
WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 8 
  inches.

* WHERE...Western Mosquito Range, Western Chaffee County Between
  9000 and 11000 Feet, Western Mosquito Range, and Northern Sangre
  de Cristo Mountains Above 11000 Feet.

* WHEN...Until 6 AM MDT Wednesday.

* IMPACTS...Plan on slippery road conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

COZ060-140500-
/O.CON.KPUB.WW.Y.0019.000000T0000Z-210414T1200Z/
Eastern Sawatch Mountains Above 11000 Feet-
254 PM MDT Tue Apr 13 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT
WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 9 
  inches.

* WHERE...Eastern Sawatch Mountains Above 11000 Feet.

* WHEN...Until 6 AM MDT Wednesday.

* IMPACTS...Plan on slippery road conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
808 
WWUS45 KPUB 140411
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
1011 PM MDT Tue Apr 13 2021

COZ058-061-063-073-141200-
/O.CON.KPUB.WW.Y.0019.000000T0000Z-210414T1200Z/
Western Mosquito Range/East Lake County Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
1011 PM MDT Tue Apr 13 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT
WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 8 
  inches.

* WHERE...Western Mosquito Range, Western Chaffee County Between 
  9000 and 11000 Feet, Western Mosquito Range, and Northern 
  Sangre de Cristo Mountains Above 11000 Feet.

* WHEN...Until 6 AM MDT Wednesday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

COZ060-141200-
/O.CON.KPUB.WW.Y.0019.000000T0000Z-210414T1200Z/
Eastern Sawatch Mountains Above 11000 Feet-
1011 PM MDT Tue Apr 13 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT
WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 9 
  inches.

* WHERE...Eastern Sawatch Mountains Above 11000 Feet.

* WHEN...Until 6 AM MDT Wednesday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Hodanish
773 
WWUS45 KPUB 141147
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
547 AM MDT Wed Apr 14 2021

COZ058-061-063-073-141300-
/O.EXP.KPUB.WW.Y.0019.000000T0000Z-210414T1200Z/
Western Mosquito Range/East Lake County Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
547 AM MDT Wed Apr 14 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT 6 AM MDT EARLY THIS
MORNING...

Snow has decreased across the central mountains and northern
Sangre De Cristos this morning. Therefore the winter weather
advisory has been allowed to expire. 

$$

COZ060-141300-
/O.EXP.KPUB.WW.Y.0019.000000T0000Z-210414T1200Z/
Eastern Sawatch Mountains Above 11000 Feet-
547 AM MDT Wed Apr 14 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT 6 AM MDT EARLY THIS
MORNING...

Snow has decreased across the central mountains this morning.
Therefore the winter weather advisory has been allowed to expire.

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this winter weather advisory went out at Apr 12, 11:21 PM MDT, 4 hours 27 minutes earlier.

Area forecast discussion, Apr 12, 11:21 PM MDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1121 PM MDT Mon Apr 12 2021

.UPDATE...
Issued at 740 PM MDT Mon Apr 12 2021

Updated the digital database to expire the Red Flag Warning for
the San Luis Valley at 8 pm. \/Hodanish

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 345 PM MDT Mon Apr 12 2021

Currently...satellite imagery this afternoon shows widespread mid
and high level cloud cover spreading across much of southeastern
Colorado.  Low level easterly flow over the Plains has kept
temperatures cool this afternoon, with 40s and 50s so far.  Red Flag
conditions exist over the San Luis Valley where winds are gusting to
near 30 mph with humidity values around 10 percent and temperatures
in the 60s.

Rest of today and tonight...an upper level low is forecast to
strengthen over the Pacific Northwest as it starts to drop south
into Nevada.  This will force flow aloft southwesterly across
southern Colorado.  Model guidance does bring weak energy embedded
in the flow across the region.  This will lead to increased moisture
over the Mountains, and spark a few snow and rain showers over the
Central Mountains, east into the Palmer Divide region by midnight.
Across the Plains, low level easterly upslope flow will strengthen
through the overnight period.  A few snow and rain showers may be
possible along the eastern slopes of the Sangre de Cristo and Wet
Mountain ranges towards morning.  Snow levels at this time look to
be around 7 kft.  Any accumulations over night will likely remain
confined to the Central Mountains where up to an inch may be
possible.  Overnight lows will fall off into the upper 20s to lower
30s across the Plains with abundant cloud cover and easterly upslope
flow remaining in place.

For the San Luis Valley, expect breezy westerly conditions for the
remainder of this afternoon, with gusts near 30 mph possible.  Low
humidity values and these gusty winds will keep Red Flag conditions
going through this evening.  Later this evening and overnight,
easterly flow will spill over the mountain passes into the valley,
with gusty easterly winds by midnight, helping to keep overnight
lows in the upper 20s to lower 30s.

Tuesday...the upper level low will continue to drift over northern
Nevada with broad southwesterly flow spread across Colorado.  Decent
energy embedded in the flow will lead to more widespread
precipitation across the Mountains by the afternoon.  Snow levels
will continue to be around 7 kft, with rain above, snow below.  Snow
accumulations of 2 to 4 inches may be possible, mainly over the
Central Mountains through the afternoon.  The rest of the Mountain
areas will likely see 1 to 2 inches through the afternoon.  As for
the lower elevations, low level southeasterly flow will continue,
bringing increased moisture across the Plains.  Model guidance
suggests a few rain and snow showers pushing off the higher terrain
and across the Palmer Divide by late afternoon.  Again, snow levels
look high, but some slushy snow may be possible over Monument Hill
for the evening commute.  A few rain showers may even push into the
I-25 corridor by late afternoon.  Given the southeasterly low level
flow, temperatures will remain cool on the Plains with 40s to 50s
for highs. Mozley

.LONG TERM...(Tuesday night through Monday)
Issued at 345 PM MDT Mon Apr 12 2021

...A cooler and more unsettled weather pattern expected this week...
...Uncertainty remains on precipitation timing and amounts...

While a cooler and more unsettled weather pattern remains in the
offing through out this week, the exact details on how this pattern
unfolds remains uncertain, as forecast models continue to differ on
timing and location of synoptic features. Latest operational models
and their ensembles continue to have their respective camps early in
the extended forecast period, with the GFS/GEFS remaining the
fastest and further south solutions, yielding a wetter forecast for
south central and especially southeast Colorado. The EC camp remains
the slowest and furtherest north solution, with the NAM and Canadian
solutions closer to the EC camp, though both continue to show
differences in precipitation amounts. However, with WPC QPF giving
less weight to the faster/wetter GFS solutions, current forecast
continues to lean towards the EC camp solutions through Wednesday.

With that said, models indicate increasing moisture and lift as an
embedded wave within the moderate southwest flow aloft translates
across the central Rockies Tuesday night. This will lead to
scattered to numerous showers, and a few embedded thunderstorms
across the area Tuesday night, with the best coverage expected
over and near the higher terrain along and north of Highway 50.
Current grids continue to indicate the potential for low end
advisory snowfall of 3 to 9 inches, especially across the northern
and central mountains and into the Pikes Peak region. Further east,
can't rule out the potential for a few slushy inches, mainly on
grassy and elevated surface, across the Palmer Dvd Tuesday night
into early Wednesday morning. Again, with how warm it has been over
the past few days, would tend to believe the snow would have a low
impact for the Wednesday morning commute along and north of the
Palmer Dvd.

Drier air works into the region through the day Wednesday, within
continued moderate southwest flow aloft, leading to drier conditions
Wednesday morning and the potential for isolated to scattered
showers, as well as a few possible thunderstorms, over and near the
higher terrain Wednesday afternoon and evening. With drier
conditions and breezy winds expected on Wednesday, there could once
again be critical fire conditions across the higher mountain
valleys.

Overnight lows Tuesday look to be in the 20s to lower 30s areawide,
with Wednesday's highs in the mid 40s to mid 50s across the plains,
50s to lower 60s across the high mountain valleys, and 30s and 40s
across the higher terrain.

Thursday-Friday...A low confidence forecast continues through the
the end of the work week, as models continue to bring some form of
the upper low across the Central Rockies Thursday night and Friday.
Again, the GFS solution digs the weakening upper low across
southeast Colorado, printing out widespread rain and snow across all
of south central and southeast Colorado. This is in contrast to the
EC solution, which is further north with the system and keeps a
majority of the precipitation along and north of the Highway 50
Corridor, especially north of the area into northeastern Colorado.
Again, with such differences in model guidance, I did not stray from
a blended model forecast, which leans closer to the further north
solution of the EC. At any rate, broad brush chance and likely pops,
generally north of Highway 50 remain in the forecast for Thursday
night and Friday. Most of precipitation across the lower elevations
would be rain if the further north and warmer EC solution is more
correct, with more snow possible across all of south central and
southeast Colorado if the colder GFS solution wins out.

Saturday-Monday...Despite differences in early in the forecast, the
latest models are in agreement of a broad upper trough carving out
across the High Plains into the Rockies this weekend and into early
next week. This will allow for drier air to slowly work into the
region within north to northwest flow aloft. This would keep chances
of daily afternoon showers over and near the higher terrain, with a
slow warming trend to near normal temperatures by early next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1117 PM MDT Mon Apr 12 2021

VFR conditions anticipate at all 3 taf through tomorrow late
afternoon. After that, cigs will lower and precipitation chances
will be on the increase as lower level moisture increases over
the region. Rain/snow mix will be likely in the evening with MVFR
conditions due to cigs/vis. No significant snow accumulations are
anticipated.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...HODANISH
SHORT TERM...MOZLEY
LONG TERM...MW
AVIATION...HODANISH
Hazardous weather outlook, Apr 12, 4:16 AM MDT, 23 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
416 AM MDT Mon Apr 12 2021

COZ058>089-093>099-131030-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
416 AM MDT Mon Apr 12 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Critical fire weather conditions are expected over the San Luis
Valley this afternoon and evening. Light snow is possible over the
eastern mountains midday and over the Continental Divide, the upper
Arkansas River Valley, Teller County, and El Paso County early
Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Rounds of showers will be possible each day with some periodic
accumulations of snow across the mountains, and mainly rain across
the lower elevations. The days with the best potential for
accumulating snow across the mountains and rain across the plains
will be Tuesday and Tuesday night, and potentially again on
Thursday night.

The system for Tuesday afternoon and night could produce around 4
to 8 inches of snow across the eastern Sawatch and western
Mosquito ranges with generally 1 to 4 inches across the remainder
of the mountains with the higher peaks of the Sangres and Pikes
Peak seeing up to 6 inches. Snow levels will drop to around 6000
feet Tuesday night with the potential for an inch or 2 of snow
across northern El Paso county. With the residual warmth in the
ground, pavement surfaces are more likely to remain wet or slushy
at times. There is a low potential for fog and freezing drizzle to
develop early Wednesday morning across the Pikes Peak region,
though only elevated cold surfaces may be impacted with some minor
icing before temperatures warm above freezing by mid to late
morning.

Another round of moderate snow may occur Thursday and Thursday
night across the mountains, depending on the track of the system.
Additional light to moderate snow accumulations will be possible
across the mountains.

Scattered showers will be possible each day into next weekend
with the best chance across the mountains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters are
possible over the mountains, the upper Arkansas River Valley, Teller
County, and El Paso County tonight.

SKELLY/31

Nearby

Winter Weather Advisories in Colorado, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.